• Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Aripiprazole weight gain

K

Katiem

New member
Joined
Feb 11, 2019
Messages
1
Location
Coventry
#1
I started on aripiprazole a year ago and I’ve gone from 9st to 13st in that time. The aripiprazole helps a lot with my depression but it’s caused another issue with eating. I feel out of control with it. Anyone else has this problem or has any advice?
 
N

natalie

Well-known member
Joined
Aug 1, 2014
Messages
10,255
#2
Hi, Katiem,

Although on abilify originally, then on to generics, aripipazole, and had to switch back again to Abiify, I must admit, I haven't within me known, that it's caused a problem with eating, not as such anyhow. I have traits of mild forms of szchiophrenia, of hearing voices, and used to have paranoia, not anymore though, and pshycotic epsiode i had back in 2004, and I am always active in fitness, and walking outside, between bus routes to locations.

I think, that as you have a problem being depression, which is your key illness, that in turn will cause problems with eating, I doubt very much, that it is the apripazole causing that.

Also rhertorical question - no need for an answer, do you go into comfort food zone eating, if so, that could be another via your depression, problems for weight gain, not necessarily the med- aripipazole.

I would try to cut back and down, on sugary produce, because the med i tself has traits of sugar, in, and it is the feeling for temptation from that, as well on the sweet side of things, and that side of things, yes, weight gain can happen only slight.

I have been on original branded version of Abilify for about 10 years, and I happily swear by this med.

If in any doubt, always seek the advice of your pshychartry doctor, or the GP, and they will be the best people to put you forward in the right direction, and may well recommened a nutirionist, or dietician, to help you out, and hopefully give you continued support.


Apologies for the long post. As i once knew from mental h ealth teams sources, it is a less weight gaining med, and I have had weight loss successes with t his med, myself, plus, I'm active in fitness.


Welcome aboard to MHF.

I'm Natalie and I am usually around via the Wellbeing Section, or Chill out Lounge, of MHF, and just recently been having problems with heard voices, so Hearing Voice Forum of MHF, too.


Best wishes.

Once, again if you are that concerned, do seek the medical advice through your community mental health team if you are under them, or GP.
 
Mayflower7

Mayflower7

Well-known member
Moderator
Joined
Jan 4, 2013
Messages
8,082
Location
England
#3
Hi,
I've gone from a size 16 to 22 on aripipazole the drug is known for causing this side effect.
I'm now diabetic as well.
The drug I feel makes you feel hungrier.
You could ask your psychiatrist if you could try a different drug.
I hear to listen anytime.
Take care
 
S

stormyweather

Member
Joined
Jan 31, 2019
Messages
5
Location
Georgia
#4
6 years on Abilify caused a LOT of weight gain for me. Probably around 50 pounds. It makes you hungrier and slows down metabolism. It really helps with depression though.